The controversial, much-scrutinized antibiotic Ketek is under fire once again, this time due to a new warning of dangerous side effects issued by Health Canada. Most significantly, some users of Ketek (or telithromycin) have been shown to be susceptible to severe, perhaps life-threatening liver damage. The Canadian public-health department also cited risks to patients who suffer from the neuromuscular disease myasthenia gravis. Additionally, some Ketek patients are vulnerable to fainting, particularly those whoÃ¢â‚¬â„¢ve suffered from acute nausea, vomiting, and light-headedness.
In conjunction with Sanofi-Aventis Canada Inc., the drugÃ¢â‚¬â„¢s producer, Health Canada has provided this updated safety information to all consumers and providers of Ketek. Of gravest concern to Ketek patients is the possibility of potentially fatal liver damage. (Health Canada had issued a previous warning to patients with liver problems in February.) Ketek consumers have been urged to be aware of symptoms including fatigue, jaundice, dark urine, and loss of appetite.
Health Canada has strongly recommended that patients suffering from myasthenia gravis, a chronic autoimmune condition characterized by varying degrees of weakness in skeletal (voluntary) muscles, find alternatives to Ketek.
This is not the first time that the safety of <"https://www.yourlawyer.com/topics/overview/Ketek">Ketek–or the drug-approval process at the Food and Drug Administration–has been called into question. The FDA rejected Ketek in 2001, citing risks including liver damage and blurred vision. In response, Sanofi-Aventis commissioned a rather dubious study of the drug that suffered from falsified data, inappropriate subjects, criminal doctors, and significant violations of the studyÃ¢â‚¬â„¢s guidelines.
Though that study was rejected–and a subsequent clinical trial was rife with inaccuracies–an FDA advisory panel pushed for KetekÃ¢â‚¬â„¢s approval in 2003. Although the full FDA declined approval that year, they reversed their decision the following year. The controversy has ignited calls from medical professionals and congressmen for more stringent standards in the FDAÃ¢â‚¬â„¢s approval of pharmaceuticals.
In January of 2006, three cases of severe liver damage (and one fatality) at a North Carolina hospital were linked to Ketek. In May, the FDA reported that 12 cases of liver failure, including four fatalities, had been connected to the drug. An internal FDA memo also surfaced in May, and it seemed to indicate that the administration was more aware of the health risks than previously thought. The FDA responded in June by forcing Sanofi-Aventis to add a new warning to Ketek labels about the risk of liver problems, but has not moved to take Ketek off the market. More than 5 million patients have taken Ketek since the FDAÃ¢â‚¬â„¢s approval two years ago.